Diazepam is a long-acting benzodiazepine. Although diazepam is commonly associated with a variety of side effects, it is generally not believed to cause fugue-like states or retrograde amnesia. This report presents the case of an active duty patient who developed a brief fugue-like state with retrograde amnesia. This was associated with the short-term oral use of diazepam. There was no other apparent cause for his symptoms, which resolved within 24 hours after the diazepam was discontinued. This case suggests that short-term use of diazepam can lead to a brief fugue-like state with retrograde amnesia that has not been reported previously.
Diazepam is a long-acting benzodiazepine. Benzodiazepines bind to the (gamma)-aminobutyric acid A receptor complex and enhance the inhibitory effects of (gamma)-aminobutyric acid.l They have been associated with a variety of side effects, including memory loss for events that occur after their administration (anterograde amnesia).2-4 A fugue may be defined as an episode during which a person assumes a new identity and travels away from his or her home and usual social contacts. During a fugue state, the person has no memory of his or her true identity. In this report, I describe a fugue-like state (the patient assumed a previous role from his own past) associated with diazepam (Valium) use.
Mr. C. was a 23-year-old active duty military male who was found sitting in a church. Medical evaluation, including physical examination and computed tomography of the head, was unremarkable. Screening laboratory studies were also unremarkable except for benzodiazepines on a urine drug screen. Psychiatric evaluation revealed a patient who identified himself as "Brother C." He identified the date as approximately 14 months before the actual date. He had no memory of events during the 14 months before the evaluation, but memory before that time was intact. The patient appeared to believe that he was living 14 months in the past. He stated that he was in a "big room" but was unsure where he was. The patient believed that he was a member of a college fraternity and worked in a kitchen. He denied being in the military but hoped to enlist if his father would permit it. He denied suicidal or homicidal ideation and was appropriately concerned about his situation.
On mental status examination, the patient was able to remember two of three objects at 5 minutes but was unable to spell the word "world" backward. He was able to attend to questions appropriately. There was no evidence of hallucinations, loosening of associations, delusions of grandeur, or thought broadcasting.
The patient's family and military workplace supervisor were contacted. The family reported that 14 months earlier he had in fact been in college, working in a kitchen. He had left school to join the military. He had no history of psychiatric illness or of alcohol or drug abuse. His military supervisor reported that the patient had been fine 24 hours before the evaluation and had no history of problems at work.
The patient's medical record was located, and it revealed that he had been treated 3 days earlier for back spasms and had received diazepam and ibuprofen. He later reported taking diazepam, 5 mg orally, three times per day for the 3 days before being found. Although he had taken ibuprofen in the past with no side effects, this was his first exposure to a benzodiazepine. He was taking no other medications.
The patient was admitted for observation. Within 24 hours, his symptoms had resolved, except for amnesia of the event. He assumed his correct identity and was fully aware of his current situation and the correct date. Internal medicine consultation found no medical cause for the patient's symptoms other than diazepam use.
Diazepam is a long-acting benzodiazepine that is useful for a variety of indications. The effects of benzodiazepines on memory have been reviewed.1-4 Although anterograde amnesia is a common side effect,2-4 retrograde amnesia (loss of memory of events that occurred before benzodiazepine administration) has not been demonstrated. One recent review stated, "The drugs clearly do not impair the recall of previously learned information."1 Several studies have found no significant effect on retrograde memory.5-7
This patient's case was similar to a dissociative fugue (he assumed a previous, different, identity), but a MEDLINE search yielded no reports of fugue associated with diazepam use. Akhtar and Brenner, in their review of fugue-like states,8 made no reference to benzodiazepines as a possible cause. Good9 mentioned that benzodiazepines can be associated with dissociative states but offered no evidence for this.
In this case, the patient's symptoms were temporally associated with his first lifetime treatment with a benzodiazepine, and there was no other apparent cause for his problems. His symptoms resolved quickly, except for amnesia of the event. This case suggests that a short oral course of diazepam can lead to a brief fugue-like state with retrograde amnesia that has not been reported previously.
1.Barbee JG: Memory, benzodiazepines, and anxiety: integration of theoretical and clinical perspectives. J Clin Psychiatry 1993; 54(suppl): 86-97.
2. O'Boyle CA: Benzodiazepine-induced amnesia and anaesthetic practice: a review. Psychopharmacol Ser 1988; 6P: 146-65.
3. Curran HV: Tranquilising memories: a review of the effects of benzodiazepines on human memory. Biol Psychol 1986; 23: 179-213.
4. Ghoneim MM, Mewaldt SP: Benzodiazepines and human memory: a review. Anesthesiology 1990; 72: 926-38.
5. Liu S, Miller N, Wayne JD: Retrograde amnesia effects of intravenous diazepam in endoscopy patients. Gastrointest Endosc 1984; 30: 340-2.
6. Wolkowitz OM, Weingartner H, Thompson K, Pickar D, Paul SM, Hommer DW: Diazepam-induced amnesia: a neuropharmacological model of an "organic amnesic syndrome." Am J Psychiatry 1987; 144: 25-9.
7. Laskin JL, Williamson KG: An evaluation of the amnesic effects of diazepam sedation. J Oral Maxillofac Surg 1984; 42: 712-6.
8. Akhtar S, Brenner I: Differential diagnosis of fugue-like states. J Clin Psychiatry 1979; 40: 381-5.
9. Good MI: Substance-induced dissociative disorders and psychiatric nosology. J Clin Psychopharmacol 1989; 9: 88-93.
Guarantor: LCDR Edward D. Simmer, MC USN Contributor: LCDR Edward D. Simmer, MC USN
Division Psychiatrist, Second Marine Division, Camp Lejeune, NC 28542. The opinions expressed herein are those of the author and do not necessarily reflect those of the Department of the Navy, the Department of Defense, or the U.S. Government.
Previous presentations: Tidewater Academy of Psychiatry Meeting, Hampton, VA, April 1996; Braceland Symposium (poster), New York, NY, May 1996. This manuscript was received for review in May 1998. The revised manuscript was accepted for publication in October 1998.
Copyright Association of Military Surgeons of the United States Jun 1999
Provided by ProQuest Information and Learning Company. All rights Reserved